South Carolina, 2006

Lightning Strike in South Carolina, August 9, 2006

August 9, 2006 · NWS CHS · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT WED AUG 9 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...SHWRS/TSTMS HAVE
BROKEN OUT IN THE MIDLANDS WHICH IS IN CLOSE PROXIMITY TO A SWD
SAGGING FNTL BNDRY AND THE CENTER OF A WEAK AREA OF LOW PRES OVR WRN
SC AND ERN GA. THE FNTL BNDRY IS ACTING AS A FAIRLY IDEAL REGION OF
SFC CONVERGENCE...TAKING GOOD ADVANTAGE OF THE HIGH PWATS AND DECENT
INSTABILITY OVR THE AREA. A FEW SHTWVS ROTATING ARND THE ERN
PERIPHERY OF A GULF COAST UPR LVL RIDGE ARE ALSO HELPING SPARK
CONVECTION. THE FNTL BNDRY WILL CONTINUE TO SHIFT TWD THE
COAST...THUS SHIFTING THE CONVECTIVE ACTIVITY INTO NRN/INLAND
PORTIONS OF THE CHS CWFA. THEREFORE...WILL MAINTAIN HIGH CHC POPS
THRU THE EVE HRS AS COVERAGE SHOULD BE AS GOOD AS IF NOT BETTER THAN
YDA...AND YDA HAS MOST OF THE CWFA SEEING SHWRS/TSTMS. AS THE FNT
MOVES CLOSER TNGT...THE CONVERGENCE ZONE MAY ACT TO FIRE OFF A FEW
MORE SHWRS/TSTMS OVRNGT SO WILL MAINTAIN SLGT CHC POPS AFTER
MIDNIGHT. SIMILAR SETUP IS XPCTD FOR TMRW INTO TMRW NGT AS THE FNTL
BNDRY DRIFTS EVER SO SLIGHTLY S AND CLOSER TO THE CWFA. COVERAGE AND
TIMING ARE STILL A BIT IN QUESTION...BUT CANNOT ARGUE WITH THE
ONGOING 50 POPS WHICH MATCH MOST OF THE MOS GUIDANCE SO WILL KEEP IT
GOING...FOLLOWED BY LOWER CHC POPS TMRW NIGHT.

THE OTHER CONCERN FOR THE REST OF TDA IS THE HEAT. EARLIER
INDICATIONS WERE THAT MAX TEMPS WOULD CLIMB INTO THE MID 90S WITH
DEWPOINTS HOLDING IN THE LOWER TO MID 70S WHICH WOULD PRODUCE HEAT
INDICES ARND 105 AND POSSIBLY UP TO 109 FOR MUCH OF SE GA AND
EXTREME SRN SC. THUS FAR...THE HIGHEST HEAT INDEX VALUES SEEN HAS
BEEN 103. AM STILL HOLDING OUT THAT THE AREAS CURRENTLY UNDER THE
HEAT ADVISORY WILL SEE SUCH HEAT INDEX VALUES BECAUSE CU DEVELOPMENT
HAS NOT REALLY TAKEN HOLD ALONG AND SOUTH OF I-16 SO WILL KEEP HEAT
ADVISORY GOING AS IT IS CURRENTLY DELINEATED. WHERE CU CLOUD
DEVELOPMENT HAS COMMENCED...ALONG WITH SHWRS/TSTMS...TEMPERATURE
RISE LOOKS TO BE HALTED. ANOTHER CONSIDERATION IS THE SEABREEZE
WHICH HAS TAKEN SHAPE ON THE KCLX RADAR TO HELP KNOCK DOWN TEMPS SO
HEAT INDEX VALUES SHOULD END UP IN THE 100-105 DEGREE AREA FOR MUCH
OF SE SC AND N OF I-16.

LOWS TNGT WILL NOT DROP MUCH AND SHOULD BE SIMILAR TO LAST NIGHT
WITH MUCH OF THE AREA IN THE MID TO UPR 70S...AND COASTAL LOCALES IN
THE LOWER 80S. TMRW LOOKS TO BE ANOTHER CLOSE CALL WITH HEAT INDEX
VALUES APPROACHING 105. HOWEVER...MAX TEMPS WILL GENERALLY BE IN THE
LOWER 90S AND ADDITIONAL CLOUD/PRECIPITATION COMPLICATIONS SHOULD
KEEP HEAT INDEX VALUES CLOSER TO 100.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...MEDIUM RANGE GUIDANCE IS IN
FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD THIS AFTERNOON.
MODELS CONTINUE TO ADVERTISE UPPER TROUGHING IN PLACE ACROSS THE
AREA THROUGH THE EXTENDED. AT THE SFC...A WEAK FRONTAL BOUNDARY WILL
APPROACH THE FORECAST AREA FROM THE NORTH FRI AND FRI NIGHT. THE
BOUNDARY WILL THEN PUSH THROUGH THE FORECAST AREA SAT AND SAT NIGHT
AS HIGH PRESSURE BUILDS INTO THE MID-ATLANTIC REGION. THE 12Z
GFS/00Z ECMWF/00Z UKMET/12Z CANADIAN ALL SHOW FRONTAL BOUNDARY
STALLING OUT SOUTH OF THE FORECAST AREA...WITH SEVERAL MODELS
INDICATING AN AREA OF LOW PRESSURE WILL DEVELOP OFF THE SE COAST
EARLY NEXT WEEK. GIVEN FAVORABLE UPPER LEVEL WINDS AND VERY WARM
WATERS...WILL NEED TO CLOSELY MONITOR ANY AREA OF LOW PRESSURE THAT
FORMS ALONG THE STALLED OUT BOUNDARY FOR POTENTIAL TROPICAL
DEVELOPMENT. AS FOR SENSIBLE WEATHER...WILL CONTINUE HIGHEST POPS
FRI AND SAT WITH FRONTAL BOUNDARY IN THE VICINITY...THEN GO WITH
SLGT CHC/LOW CHC POPS SUN THROUGH WED. TEMPERATURES THROUGH THE
EXTENDED ARE EXPECTED TO RUN NEAR TO SLIGHTLY BELOW CLIMO.
&&

.AVIATION...MAINTAINED VFR CONDS AT BOTH TERMINALS BUT HAVE SEEN TWO
GROWING PROBLEMS THIS AFTN...CONVECTION AND HAZE. INITIALIZED BOTH
TERMINALS WITH 6SM HZ ALTHOUGH TERMINALS IN NRN SC AND SRN NC HAVE
REPORTED MVFR VSBY. WILL KEEP AN EYE ON THE 5-MIN OBS AND IF THE
NEED ARISES...WILL AMEND FOR THE VSBY RESTRICTION. OTHERWISE...
FOCUS WILL BE ON DEVELOPING TSTMS. TSTMS HAVE BROKEN OUT NEAR KCAE
AND KOGB...BUT SCATTERED NATURE PREVENTS ANYTHING MORE THAN CB
MENTION IN THE 09/18Z. WILL KEEP AN EYE ON KCLX RADAR AND AMEND IF
TSTMS APPEAR TO THREATEN EITHER TERMINAL. MID AND UPR LVL CLOUDS...
MAINLY FROM CONVECTIVE BLOWOFF...ARE XPCTD TO MOVE OVR THE AREA
OVRNGT THEN THIN OUT A BIT TWD DAYBREAK. FOG COULD BE A PROBLEM
OVRNGT SHOULD EITHER TERMINAL RECEIVE RAINFALL AS WINDS WILL BE LGT.
&&

.MARINE...GENERALLY A PERSISTENCE FCST THRU TMRW NIGHT WITH THE FNTL
BNDRY REMAINING N OF THE WATERS AND HIGH PRES CENTERED OFFSHORE.
SWLY WINDS AOB 15 KT WILL BE THE RULE ALONG WITH SEAS AOB 4 FT.
NOCTURNAL SURGE TNGT IS POSSIBLE BRINGING GUSTS CLOSE TO 20 KT BUT
SHORT DURATION AND LOW CONFIDENCE ON TIMING PREVENTS MENTION.

THE WEAK FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE NORTH
FRI AND FRI NIGHT...THEN PUSH THROUGH THE WATERS SAT AND SAT NIGHT
AS HIGH PRESSURE BUILDS INTO THE MID-ATLANTIC REGION. THE FRONTAL
BOUNDARY IS EXPECTED TO STALL OUT JUST SOUTH OF THE WATERS...WITH AN
AREA LOW PRESSURE DEVELOPING ALONG THE BOUNDARY BY EARLY NEXT WEEK.
WINDS ARE EXPECTED TO REMAIN AOB 15 KT FRI THROUGH WED. COULD SEE
SCEC OR EVEN SCA CONDITIONS NEEDED FOR SEAS ACROSS PORTIONS OF THE
WATERS SUN THROUGH MON GIVEN FAVORABLE NE FETCH.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JPC/JRJ
Hazardous weather outlook, Aug 9, 9:55 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1055 AM EDT WED AUG 9 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-101000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
1055 AM EDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS..AND LOCALLY HEAVY
RAINFALL. ISOLATED SEVERE STORMS CANNOT BE RULED OUT WITH GUSTY
WINDS OVER 60 MPH AND PENNY SIZE HAIL OR LARGER.

.HEAT INDICES...THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO
MID 90S AND HIGH HUMIDITY VALUES WILL LEAD TO HEAT INDICES IN THE
105 TO 110 DEGREE RANGE OVER MUCH OF THE SOUTHEAST GEORGIA AND
EXTREME SOUTHERN SOUTH CAROLINA. THEREFORE...A HEAT ADVISORY HAS
BEEN ISSUED FOR THOSE AREAS. PLEASE REFER TO THE LATEST NON
PRECIPITATION PRODUCT FOR ADDITIONAL INFORMATION. FOR THE REST OF
SOUTHERN SOUTH CAROLINA AND PORTIONS OF SOUTHEAST GEORGIA NOT
INCLUDED IN THE ADVISORY...HEAT INDICES WILL CLIMB TO THE 100 TO 105
DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.STRONG THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...
FORMAL SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF WIND DAMAGE OR HAIL ARE MUCH APPRECIATED.

In the hours before

Special weather statement, Aug 9, 2:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT WED AUG 9 2006

SCZ045-092015-
BERKELEY-
318 PM EDT WED AUG 9 2006

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BERKELEY COUNTY THROUGH
415 PM EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SERIES OF STRONG THUNDERSTORMS TRACKING ACROSS EASTERN PORTIONS OF
BERKELEY COUNTY...MOVING SOUTHEAST AT 5 MPH.

THESE STORMS WILL AFFECT AREAS IN AND AROUND...BONNEAU...BONNEAU
BEACH...EADYTOWN...JAMESTOWN AND SAINT STEPHEN THROUGH 415 PM EDT.
HOWEVER...MORE STORMS ARE EXPECTED LATER THIS AFTERNOON...WHICH
COULD ALSO BECOME QUITE STRONG. WIND GUSTS TO 40 MPH AND EXCESSIVE
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS WITH THESE
STORMS.

THESE THUNDERSTORMS WILL AFFECT LAKES MARION AND MOULTRIE. IF ON THE
LAKE...YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK
SAFE HARBOR. IF YOU ARE CAUGHT ON THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM METAL OBJECTS.

JRL
Special weather statement, Aug 9, 2:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT WED AUG 9 2006

SCZ042-092000-
HAMPTON-
334 PM EDT WED AUG 9 2006

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 400 PM
EDT...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED OVER HAMPTON...MOVING SOUTH AT 4 MPH.

THIS WILL AFFECT AREAS IN AND AROUND...ALMEDA...CROCKETVILLE...
CUMMINGS...ESTILL...FURMAN...GARNETT...HAMPTON...LENA...LURAY...
MILEY...SCOTIA...SHIRLEY AND VARNVILLE THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
Special weather statement, Aug 9, 2:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT WED AUG 9 2006

SCZ042-092030-
HAMPTON-
358 PM EDT WED AUG 9 2006

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 430 PM
EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HAMPTON...MOVING SOUTHWEST AT 5
MPH. OTHER DEVELOPING STORMS WERE NEAR NIXVILLE AND ESTILL.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...CROCKETVILLE...ESTILL...FURMAN...GARNETT...HAMPTON...
LENA...LURAY...MILEY...SHIRLEY AND VARNVILLE THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 118 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Berkeley

When
August 9, 3:05 PM EST
Where
Berkeley County, Moncks Corner
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

Lightning struck a tree, knocking it down and damaging two vehicles at the Piggly Wiggly grocery store in Moncks Corner.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyWarnings in South Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529034.